Tornadoes · United States · Texas · 2019
Unrated tornado, Comstock, Texas, May 2, 2019
This Unrated tornado ran 0.4 miles across Val Verde County on May 2, 2019, touching down at 9:20 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 2, 2019
- Touchdown
- 9:20 PM CDT (02:20 UTC)
- Lifted
- 9:21 PM CDT (02:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Val Verde County
- Touchdown point
- 29.790, -101.090
- Lift-off point
- 29.785, -101.087
- Record number
- 1905022020-01
What the Weather Service recorded
A mid to upper level shortwave trough moved out of Northern Mexico. As it interacted with a dryline, thunderstorms developed. Some storms moved into South Central Texas and produced a tornado, large hail, and heavy rain that led to flash flooding.
A storm chaser reported a tornado in open country approximately nine miles northeast of Comstock. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS EWX issued a tornado warning for this county at 02:19 UTC, 1 minute before the tornado touched down, in force until 02:45 UTC.
The county was under a severe thunderstorm watch, issued at 23:57 UTC and running to 06:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:55 UTC | 23:57 UTC | Severe Thunderstorm Watch | EWX |
| 23:57 UTC | 06:54 UTC | Severe Thunderstorm Watch | EWX |
| 00:37 UTC | 02:00 UTC | Severe Thunderstorm Warning | EWX |
| 01:00 UTC | 04:00 UTC | Flood Advisory | EWX |
| 01:19 UTC | 02:45 UTC | Severe Thunderstorm Warning | EWX |
| 01:41 UTC | 02:03 UTC | Tornado Warning | EWX |
| 01:59 UTC | 03:00 UTC | Severe Thunderstorm Warning | EWX |
| 02:19 UTC | 02:45 UTC | Tornado Warning | EWX |
| 02:34 UTC | 03:00 UTC | Severe Thunderstorm Warning | EWX |
| 02:58 UTC | 04:00 UTC | Severe Thunderstorm Warning | EWX |
| 03:46 UTC | 09:45 UTC | Flood Advisory | EWX |
| 03:56 UTC | 05:00 UTC | Severe Thunderstorm Warning | EWX |
| 04:29 UTC | 05:21 UTC | Severe Thunderstorm Warning | EWX |
| 05:00 UTC | 05:23 UTC | Severe Thunderstorm Warning | EWX |
| 06:32 UTC | 13:36 UTC | Flood Warning | EWX |
| 06:42 UTC | 07:22 UTC | Severe Thunderstorm Warning | EWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at May 2, 8:59 PM CDT, 21 minutes earlier.
Area forecast discussion, May 2, 8:59 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 859 PM CDT Thu May 2 2019 .UPDATE... Earlier convection across Central Texas and the Hill Country has shifted east, leaving a swath of 1 to over 3 inches of rain across Gillespie County in its wake. Farther west, strong to severe thunderstorms were developing along a remnant outflow boundary stretching from Fort Stockton to Rocksprings to Pleasanton. The 00Z Del Rio sounding sampled the environment ahead of this boundary, which was characterized by over 3000 J/kg of surface based CAPE, over 30 knots of effective bulk shear, with backed winds through the lowest 7000 feet of the sounding. This means that not only organized thunderstorms are possible ahead of the boundary, but the instability present will continue to promote rapid thunderstorm intensification. Thick mid-level CAPE profiles and mid-level dry air will create a favorable environment for updraft acceleration and consequently large hail/damaging winds, with the backed winds creating at least a transient tornado threat within the vicinity of the outflow boundary. High resolution guidance has struggled to capture the evolution of events today and primarily relying on short term extrapolation of trends for the forecast through the remainder of the evening hours. Expect nocturnal stabilization should allow for activity along the Rio Grande to wane with a break in rain possible for a few hours this evening. A developing 20-25 knot low level jet overnight should allow for scattered showers and a few thunderstorms to redevelop across the region after midnight into the pre-dawn hours. Updated grids to account for temperature and radar trends behind the outflow boundary as well as made minor grid updates for the issuance of Severe Thunderstorm Watch 123. && .PREV DISCUSSION... /ISSUED 720 PM CDT Thu May 2 2019/ AVIATION... VFR conditions will deteriorate to MVFR/high end IFR overnight as a low level jet strengthens across South Central Texas. Most convection has remained outside of the terminals tonight but will continue to monitor and amend should TSRA look to impact a terminal, especially with a secondary round developing near DRT early this evening. An outflow boundary moving across SAT/SSF will allow for a north to northeast wind to prevail at AUS and the San Antonio terminals early in the TAF period with winds veering to the east/southeast as the boundary moves farther away from the terminals. Expect east to southeast winds to prevail through the remainder of the period in the 5-10 knot range. Confidence is low in the TAF beyond the first 6 hours as disturbances moving across the region in the west/southwest flow aloft and the presence of leftover boundaries from rain tonight will ultimately affect SHRA/TSRA development during the day Friday. Have included a VCTS for anticipated peak heating but adjustments in timing are expected in future issuances. PREV DISCUSSION... /ISSUED 330 PM CDT Thu May 2 2019/ SHORT TERM (Tonight through Friday Night)... A fairly complex forecast is in store for this afternoon and evening across south central Texas. Current radar data shows a slow weakening trend in the supercell along the Sutton and Edwards county line. However, we are seeing some clearing of skies farther south and west along the Rio Grande and even as far west as eastern Brewster county in the lower Trans Pecos region. For the remainder of this afternoon into the early evening hours, areas along the Rio Grande and nearby portions of the southern Edwards Plateau and western Hill Country will remain favored for additional shower and thunderstorm development. SPC mesoscale analysis products show the atmosphere is uncapped with MLCAPEs in the 3000-3500 J/kg range along the Rio Grande. The cap has also eroded and with additional daytime heating, this area will be favored for additional strong to severe thunderstorms. Farther east across the remainder of the Hill country and into the I-35 corridor, persistent cloud cover and cooler temperatures should keep convective development limited to mainly isolated to scattered. However, should the area of thunderstorms across the Rio Grande get organized, we could see convection trend upward across the Hill Country and I-35 corridor this evening. Finally, across the coastal plains we have seen more sunshine and could see at least some scattered strong convection this afternoon and evening. The main severe weather concerns today will be large hail and damaging winds. However, locally backed flow in the low- levels near any boundaries could produce a brief tornado threat. The other concern will be for locally heavy rainfall as we have a very moist airmass in place across the region. Some of the initial storms will be slow moving and capable of producing rainfall rates up to 2 inches/hour. We should see the threat for severe weather decrease by late evening as we loose daytime heating. However, we do still have plenty of moisture in place and active flow aloft, so shower and thunderstorm chances will remain in the forecast through tonight. The weather on Friday will largely depend on what transpires this evening and overnight. As of now, we will keep fairly high rain chances in the forecast Friday morning, but do not expect favorable conditions for severe thunderstorms at this time. However, with some afternoon breaks in the clouds we should be able to destabilize and we will increase rain chances for all areas. We can't rule out some severe thunderstorms as well and are under a Slight risk for most of south central Texas. Locally heavy rainfall will also be a concern given plenty of moisture, slow moving storms and remnant outflow boundaries. LONG TERM (Saturday through Thursday)... Rain chances should temporarily decrease across the area this weekend as shortwave ridging in the mid-levels moves in from the west. The pattern will turn active once again early next week as another upper level trough develops to our west. We will keep fairly high rain chances in the forecast through at least mid-week. High temperatures should stay close to normal, with overnight lows likely remaining above normal. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 78 64 81 62 / 50 90 60 20 0 Austin Bergstrom Intl Airport 66 78 64 81 61 / 40 90 60 20 0 New Braunfels Muni Airport 67 79 64 81 62 / 40 90 60 20 0 Burnet Muni Airport 62 76 62 77 59 / 60 90 50 10 0 Del Rio Intl Airport 71 84 65 86 65 / 50 70 40 10 10 Georgetown Muni Airport 62 77 63 79 60 / 60 90 60 10 0 Hondo Muni Airport 68 83 64 85 63 / 50 90 50 10 0 San Marcos Muni Airport 66 78 64 81 61 / 40 90 60 20 0 La Grange - Fayette Regional 68 81 67 83 64 / 40 80 70 40 0 San Antonio Intl Airport 68 80 64 82 63 / 40 90 60 20 0 Stinson Muni Airport 70 81 65 83 64 / 40 90 60 20 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...Huffman Short-Term/Long-Term...Huffman Public Service/Data Collection...33
Hazardous weather outlook, May 2, 3:56 AM CDT, 17 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 356 AM CDT Thu May 2 2019 TXZ171>173-183>194-202>209-217>225-228-031200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 356 AM CDT Thu May 2 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a slight risk of severe storms for most of South-Central Texas this afternoon and evening. Large hail and damaging winds will be the main threats, but isolated tornadoes will be possible especially west of I-35. In addition, rainfall amounts could exceed 2 inches within the stronger thunderstorms which could lead to minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong storms will remain possible Friday and the entire area is in a marginal risk for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 2, 5:28 PM CDT, 3 hours 52 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 528 PM CDT Thu May 2 2019 TXZ186-188-189-022315- Gillespie TX-Kerr TX-Kendall TX- 528 PM CDT Thu May 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR...SOUTHEASTERN GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Fredericksburg, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kerrville, Fredericksburg, Comfort, Stonewall, Luckenbach, Cain City, Old Tunnel State Park, Rocky Hill, LBJ State Park, Bankersmith, Cypress Creek, Blumenthal, Grapetown, Kerrville-Schreiner Park, Center Point and LBJ National Historical Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 700 PM CDT for south central Texas. LAT...LON 3005 9919 3038 9902 3025 9859 2990 9893 TIME...MOT...LOC 2227Z 299DEG 11KT 3021 9896 YB
Special weather statement, May 2, 5:33 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Thu May 2 2019
TXZ173-194-022315-
Williamson TX-Lee TX-
533 PM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN LEE COUNTIES UNTIL 615 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lexington, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lexington, Tanglewood, Blue and Leo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3033 9698 3042 9737 3066 9724 3046 9715
3056 9696 3054 9695 3055 9694 3054 9692
3049 9689 3047 9691 3046 9690 3046 9688
3044 9687
TIME...MOT...LOC 2233Z 204DEG 17KT 3047 9712
YBSpecial weather statement, May 2, 6:14 PM CDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 614 PM CDT Thu May 2 2019 TXZ188>190-030000- Blanco TX-Gillespie TX-Kendall TX- 614 PM CDT Thu May 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLANCO... SOUTHEASTERN GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 700 PM CDT... At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Luckenbach, or 15 miles northeast of Comfort, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stonewall, Luckenbach, Cain City, Old Tunnel State Park, Rocky Hill, LBJ State Park, Bankersmith, Sisterdale, Kreutzberg, Hye, Blumenthal, Albert, Grapetown, Waring, LBJ National Historical Park and Crown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 700 PM CDT for south central Texas. LAT...LON 3002 9887 3032 9881 3022 9845 2984 9868 TIME...MOT...LOC 2313Z 290DEG 31KT 3009 9869 YB
Local storm report, May 2, 6:55 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FLASH FLOOD FREDERICKSBURG 30.27N 98.87W
05/02/2019 GILLESPIE TX LAW ENFORCEMENT
SEVERAL LOW WATER CROSSINGS FLOODED IN
FREDERICKSBURG.
&&
CVPLocal storm report, May 2, 6:57 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FLASH FLOOD 10 SW FREDERICKSBURG 30.19N 99.00W
05/02/2019 GILLESPIE TX LAW ENFORCEMENT
FLOODING OCCURRING ON SH16 SOUTHWEST OF
FREDERICKSBURG.
&&
CVPSpecial weather statement, May 2, 7:12 PM CDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 712 PM CDT Thu May 2 2019 TXZ183-030100- Val Verde TX- 712 PM CDT Thu May 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 800 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Juno, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Juno. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for south central Texas. LAT...LON 2996 10125 3006 10135 3024 10118 3007 10090 TIME...MOT...LOC 0011Z 228DEG 8KT 3007 10124 YB
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Del Rio, TX (KDLF), 00:00Z
2.3 hours before the tornado, 52 km from the path. May 3, 2019.
- Mixed-layer CAPE
- 2026 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 2906 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 6.5 K/km
Del Rio, TX (KDLF), 12:00Z
9.7 hours after it, 52 km from the path. May 3, 2019.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -186 J/kg
- Surface CAPE
- 44 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 3.4 K/km
The surface observations
Del Rio International (Aut) (DRT), 49 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:20 UTC | 90° 10 kt | 1009.8 | ||||
| 00:25 UTC | 90° 11 kt | 1009.5 | ||||
| 00:30 UTC | 90° 14 kt | 1009.5 | ||||
| 00:35 UTC | 90° 11 kt | 1009.1 | ||||
| 00:40 UTC | 100° 13 kt | 1009.5 | ||||
| 00:45 UTC | 90° 13 kt | 1009.8 | ||||
| 00:50 UTC | 90° 11 kt | 1009.8 | ||||
| 00:53 UTC | 80 | 68 | 100° 10 kt | 1010.2 | ||
| 00:55 UTC | 90° 10 kt | 1010.2 | ||||
| 01:00 UTC | 100° 10 kt | 1010.2 | ||||
| 01:05 UTC | 100° 10 kt | 1010.2 | ||||
| 01:10 UTC | 100° 11 kt | 1010.2 | ||||
| 01:15 UTC | 90° 13 kt | 1010.2 | ||||
| 01:20 UTC | 100° 11 kt | 1010.2 | ||||
| 01:25 UTC | 100° 11 kt | 1010.2 | ||||
| 01:30 UTC | 90° 11 kt | 1010.2 | ||||
| 01:35 UTC | 100° 13 kt | 1010.2 | ||||
| 01:40 UTC | 90° 14 kt | 20 | 1010.2 | |||
| 01:45 UTC | 80° 13 kt | 1010.2 | ||||
| 01:50 UTC | 90° 20 kt | 1009.8 | ||||
| 01:53 UTC | 78 | 67 | 80° 14 kt | 26 | 1009.8 | |
| 01:55 UTC | 90° 15 kt | 1009.8 | ||||
| 02:00 UTC | 90° 15 kt | 1010.5 | ||||
| 02:05 UTC | 90° 13 kt | 1010.8 | ||||
| 02:10 UTC | 110° 16 kt | 1010.8 | ||||
| 02:15 UTC | 100° 13 kt | 1010.8 | ||||
| 02:20 UTC | 100° 15 kt | 1010.5 | ||||
| 02:25 UTC | 90° 16 kt | 1009.8 | ||||
| 02:30 UTC | 90° 15 kt | 20 | 1010.2 | |||
| 02:35 UTC | 80° 15 kt | 1010.5 | ||||
| 02:40 UTC | 90° 14 kt | 1010.2 | ||||
| 02:45 UTC | 90° 15 kt | 20 | 1010.2 | |||
| 02:50 UTC | 80° 11 kt | 17 | 1010.8 | |||
| 02:53 UTC | 76 | 66 | 80° 12 kt | 21 | 1011.2 | |
| 02:55 UTC | 80° 11 kt | 1011.2 | ||||
| 03:00 UTC | 100° 13 kt | 19 | 1011.5 | |||
| 03:05 UTC | 76 | 66 | 90° 12 kt | 19 | 1011.9 | TS |
| 03:10 UTC | 80° 15 kt | 1012.2 | ||||
| 03:15 UTC | 80° 13 kt | 1011.9 | ||||
| 03:20 UTC | 90° 11 kt | 18 | 1011.5 | |||
| 03:25 UTC | 90° 13 kt | 1011.5 | ||||
| 03:30 UTC | 90° 7 kt | 1011.5 | ||||
| 03:35 UTC | 90° 13 kt | 1011.5 | ||||
| 03:40 UTC | 80° 9 kt | 1011.9 | ||||
| 03:41 UTC | 76 | 66 | 70° 7 kt | 16 | 1011.9 | VCTS |
| 03:45 UTC | 50° 11 kt | 1012.2 | ||||
| 03:50 UTC | 20° 11 kt | 1012.5 | ||||
| 03:53 UTC | 74 | 65 | 360° 11 kt | 19 | 1012.5 | VCTS |
| 03:55 UTC | 14 kt | 1012.5 | ||||
| 03:57 UTC | 70 | 63 | 360° 11 kt | 19 | 1012.5 | TS |
| 04:00 UTC | 40° 9 kt | 14 | 1012.5 | -RA | ||
| 04:05 UTC | 80° 4 kt | 1012.9 | RA | |||
| 04:10 UTC | 20° 14 kt | 20 | 1012.9 | RA BR | ||
| 04:15 UTC | 67 | 64 | 20° 13 kt | 21 | 1012.5 | +TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Laughlin AFB radar (KDFX), 97 km away, was scanning. The volume nearest the touchdown began at 02:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:20 UTC | TORNADO | 9 Ne Comstock | Val Verde, TX | STORM CHASER REPORTED A TORNADO APPROXIMATELY 9 MILES NORTHEAST OF COMSTOCK. |
| 03:24 UTC | HAIL 2 | 3 Wsw Rough Canyon Recr | Val Verde, TX | |
| 03:25 UTC | HAIL 2.75 | 1 Ssw Rough Canyon Recr | Val Verde, TX | TIME ESTIMATED USING RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 2, 2019
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 2 | 6:30 AM CDT | EF1 | Shelby, TX | 0.6 | 118 | $10,000 | ||
| May 2 | 6:40 AM CDT | EF1 | De Soto Parish, LA | 1.0 | 240 | $10,000 | ||
| May 2 | 7:08 AM CDT | EF1 | De Soto Parish, LA | 0.2 | 330 | $150,000 | ||
| May 2 | 12:37 PM CDT | EF1 | Pulaski, AR | 1.5 | 200 | $100,000 | ||
| May 2 | 1:14 PM CDT | EF0 | Pulaski, AR | 5.1 | 500 | $100,000 | ||
| May 2 | 1:26 PM CDT | EF0 | Pulaski, AR | 3.7 | 80 | |||
| May 2 | 1:33 PM CDT | EF0 | Pulaski, AR | 1.0 | 50 | $30,000 | ||
| May 2 | 1:35 PM CDT | EF0 | Faulkner, AR | 0.7 | 50 | $1,000 | ||
| May 2 | 2:20 PM CDT | EF0 | Prairie, AR | 4.5 | 100 | |||
| May 2 | 2:40 PM CDT | EF0 | Jackson, AR | 0.2 | 50 | |||
| May 2 | 4:29 PM CDT | EF0 | Greene, AR | 0.2 | 50 | $30,000 | ||
| May 2 | 6:02 PM CDT | EF0 | Mississippi, AR | 0.2 | 50 | $1,000 | ||
| May 2 | 6:11 PM CDT | EF0 | Pemiscot, MO | 2.8 | 150 | $5,000 | ||
| May 2 | 6:20 PM CDT | EF0 | Obion, TN | 0.2 | 100 | $5,000 | ||
| May 2 | 6:43 PM CDT | EF0 | Obion, TN | 0.1 | 100 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.